MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL
Catalog Number 71174910
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a clavicle internal fixation, the 2.0mm drill short w/ao qc broke in the 2.0/2.7mm double-ended drill guide and could not separate.All pieces were accounted for.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.For the drill short w/ao qc, device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.For the double-ended drill guide, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.For the drill short w/ao qc, this is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.The double-ended drill guide, is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.The double ended drill guide is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.0MM DRILL SHORT W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18237271
Report Number1020279-2023-02356
Device Sequence Number12508306
Product Code HTW
UDI-Device Identifier00885556386798
UDI-Public00885556386798
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71174910
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2023
Supplement Date Received by Manufacturer12/28/2023
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date01/02/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown